helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
BillBRNC

Sinemet Duration

15 posts in this topic

I'm sure this has been discussed till the cows come home, but I keep reading that Sinemet loses it's effectiveness after 5 years, thus requiring other things to be added to boost it. I've also read a lot that 5 years or so of using Sinemet will cause bad things to happen to the patient. What is the truth on these point? Thanks Bill.

Share this post


Link to post
Share on other sites

There is a propagated myth that SInemet loses its effectiveness and is bad and should be delayed as long as possible.....we have written on this topic many times (see What's Hot blogs on www.parkinson.org).  The disease will progress whether or not you treat with dopamine and there is a window when dopamine is most effective.  The most important part of treatment is to choose appropriate doses and intervals to relieve symptoms and to realize that the disease will progress over time no matter what you do.....by expert adjustment of therapies there can be improvement in symptoms and quality of life.  Most experts do not believe that levodopa is toxic to the human and in fact most believe the opposite.  The stat you may be looking at is that 50% of PD patients get motor fluctuations at 5 years.....the answer is not witholding levodopa....the answer is better optimization of doses, drugs, and intervals.

1 person likes this

Share this post


Link to post
Share on other sites

Hi Doc,

just to follow up on likely effect of prolonged use of sinemet.I will like to know if dyskinesia is an inevitable occurrence while on sinemet for 5yrs,or less.Will everyone on this drug develop some type of motor fluctuations on the long run?What percentage of patients on sinemet,eventually develop dyskinesia,after 5yrs?I learnt it is usually hard to treat,once a patient develops this problem.

Thanks for your anticipated response.

Share this post


Link to post
Share on other sites

After 5 years 50% of patients develop motor fluctuation and dyskinesia on Sinemet.  Not everyone gets dyskinesia but most people at least get wearing off between dosages.  This is not a reason to delay treatment as these issues are inevitable.  The trick is adjusting dose and medication intervals appropriately.

Share this post


Link to post
Share on other sites

When adjusting a patients dosage, do you try to increase the dosage to completely eliminate tremor, or do you only increase it enough to make the tremor manageable? My first dose of the day is 1 25/100 Sinemet CR with a half 25/100 Sinemet, and the remaining 3 doses are 1 pill every four hours with the last dose at 5:30 pm. I have almost no tremor during the first dose, but my tremor increases for the rest of the day, but most times it is manageable. I sometimes take an extra half dose if it becomes bothersome at work. Would you suggest to try an increased dosage to 1.5 pills for each dose? I will need to discuss with my neurologist at my next appointment in order to adjust my prescription if I do try an increased dosage.

Thank you for your help.

Share this post


Link to post
Share on other sites

I personally titrate the dose to try my best to alleviate the tremor.  If my patient is comfortable with a lower dose that is not capturing the tremor I leave that up to them, but I try to get the tremor if possible.

Share this post


Link to post
Share on other sites

Thanks so much. I will discuss increasing my dose at my next appointment.

Share this post


Link to post
Share on other sites

Thanks for the update.

Share this post


Link to post
Share on other sites

Hi Doc, just wondering,is sinemet most effective for treating rigidity and slowness compared to tremor at low doses?Because I see in your blog above you mentioned that you will have to titrate to address tremor if required.And does extended release C/L have any advantage over sinemet?

Share this post


Link to post
Share on other sites

Actually the dosing for symptoms in individual patients is quite variable and in my experience there are no hard rules.

Share this post


Link to post
Share on other sites

Is there any benefit of using mucuna in early stages of PD instead Sinemet?

Share this post


Link to post
Share on other sites

Mucuna is essentially a form of dopamine, so I do not think there is any data to suggest it is better than Sinemet at early stages.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now